Georgia, 2012

Lightning Strike in Georgia, August 2, 2012

August 2, 2012 · NWS JAX · 1 event in 1 county or zone

Prevailing westerly flow enabled a dominant west coast sea breeze to traverse an unstable and moist airmass during the afternoon and evening which spark scattered strong to severe storms. A short wave trough over southeast Georgia provided further destabilization and lift to the storm environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing westerly flow enabled a dominant west coast sea breeze to traverse an unstable and moist airmass during the afternoon and evening which spark scattered strong to severe storms. A short wave trough over southeast Georgia provided further destabilization and lift to the storm environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 2:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 2, 2:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT THU AUG 2 2012

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
NUMEROUS THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CENTRAL/SOUTHERN
GEORGIA NEAR A TROUGH OF LOW PRESSURE...WITH SCATTERED ACTIVITY
ACROSS NE FLORIDA. HIGH RESOLUTION MODELS INDICATE THE CONVECTION
TO THE NORTH DIVING SOUTH ACROSS EXTREME NE FL BY EARLY THIS
EVENING BEFORE DISSIPATING BY LATE EVENING. WILL USE NUMEROUS POPS
FOR SE GA INTO NE FL THROUGH EARLY EVENING...WITH SCATTERED FURTHER
SOUTH WITH GULF AND ATLANTIC SEABREEZE INTERACTIONS. ACTIVITY WILL
DISSIPATE BY MIDNIGHT...WITH MAINLY DRY CONDITIONS OVERNIGHT THROUGH
FRIDAY MORNING. ANOTHER ROUND OF CONVECTION WILL OCCUR FRIDAY
AFTERNOON...BUT WITH THE COLD POOL TO THE NORTH WEAKENING A BIT...WILL
KEEP POPS SCATTERED WITH MAINLY SEABREEZE/SMALLER SCALE INTERACTIONS.

SATURDAY...
RIDGE WILL SHIFT NORTH OF THE AREA AND EASTERLY FLOW WILL PUSH
MORNING TO EARLY AFTERNOON SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY ALONG THE EAST COAST TOWARD THE I-75 CORRIDOR IN THE
AFTERNOON. TEMPS WILL RANGE FROM NEAR 90 COAST TO MID TO PERHAPS
UPPER 90S IN THE WESTERN PORTIONS OF THE FORECAST AREA.

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
POTENTIAL FOR WEAK TROPICAL WAVE/INVERTED TROUGH AXIS TO MOVE
NORTH INTO THE ATLANTIC AND NEAR THE FORECAST AREA ON SUNDAY. NAM
AND ECMWF ARE HITTING THIS THE HARDEST. GFS AND CANADIAN GEM NOT
SO MUCH...INDICATING A WEAKER WAVE MOVING MORE WESTERLY ACROSS THE
SOUTHERN FLORIDA PENINSULA. THE TRACK OF THIS WAVE WILL ULTIMATELY
DICTATE THE SENSIBLE WEATHER FORECAST ON SUNDAY. WILL SIDE WITH
THE GFS FOR NOW AND SHOW SCATTERED SHOWERS AND THUNDERSTORMS
MOVING EAST TO WEST ACROSS THE CWA FROM MORNING TO AFTERNOON. IF
THE WAVE TRACKS MORE NORTHERLY...THEN THUNDERSTORM COVERAGE WILL
END UP BEING MORE NUMEROUS ACROSS NORTHEAST FLORIDA ON SUNDAY.

NO CHANGES WERE MADE TO THE FORECAST BEYOND SUNDAY. TEMPERATURES
WILL AVERAGE NEAR NORMAL WITH SCATTERED THUNDERSTORMS EACH
AFTERNOON.

&&

.AVIATION...
THE EXPECTATION IS FOR STRONG TO SEVERE THUNDERSTORMS TO MOVE
SOUTH OUT OF SOUTHERN GEORGIA AND INTO EXTREME NORTHERN FLORIDA
LATE THIS AFTERNOON. HAVE ADDED +TSRA WITH IFR CONDITIONS
ALONG WITH THE POTENTIAL FOR STRONG GUSTY WINDS AT ALL TAFS
EXCEPT GNV WHERE THUNDERSTORM ACTIVITY IS EXPECTED TO BE MORE
ISOLATED.

&&

.MARINE...
S/SW FLOW THROUGH FRIDAY WILL BECOME SE OVER THE WEEKEND AS RIDGING
OVER NE FL MOVES TO THE NORTH. ANY NOCTURNAL SURGES OFFSHORE SHOULD
BE RELATIVELY WEAK...REMAINING 15 KNOTS OR LESS.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  93  72  95 /  50  40  40  40
SSI  78  90  79  88 /  40  20  20  40
JAX  74  94  74  91 /  40  30  30  40
SGJ  75  93  78  89 /  30  30  20  50
GNV  71  93  71  93 /  30  40  30  40
OCF  72  93  72  93 /  30  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ALLEN/
Hazardous weather outlook, Aug 2, 1:50 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 PM EDT THU AUG 2 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-031000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
250 PM EDT THU AUG 2 2012

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 8 PM FOR
SOUTHEAST GEORGIA...

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO EARLY
EVENING FOR NORTHEAST FLORIDA...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY
EVENING. ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL THE THREATS. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR SOUTHEAST
GEORGIA.

HEAT INDICES WILL TOP OUT NEAR 100 TO 105 DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING
THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 2, 1:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT THU AUG 2 2012

GAZ133-135-021930-
APPLING-JEFF DAVIS-
239 PM EDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN JEFF
DAVIS AND NORTHERN APPLING COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS JUST NORTH OF APPLING AND JEFF DAVIS
COUNTIES...MOING SOUTH AT 10 TO 15 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND PLANT HATCH...HAZLEHURST AND GRAHAM
THROUGH 330 PM EDT. STRONG WINDS UP TO 50 MPH WILL BE POSSIBLE ALONG
AND JUST AHEAD OF THIS LINE...AFFECTING NORTHERN JEFF DAVIS AND
NORTHERN APPLING COUNTIES. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED. REPORT
DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR SOUTHEAST GEORGIA.

LAT...LON 3197 8239 3194 8233 3194 8228 3191 8222
      3191 8213 3189 8212 3190 8211 3186 8209
      3177 8212 3187 8275 3193 8268 3192 8264
      3197 8254 3195 8250 3198 8247
TIME...MOT...LOC 1838Z 355DEG 8KT 3201 8273 3193 8216

WOLF

The radar

The Robins AFB radar (KJGX), 114 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jeff Davis

When
August 2, 2:20 PM EST
Where
Jeff Davis County, Hazelhurst
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.870, -82.600

A substation at Highway 23 and Hinson Farm Road was struck by lightning. A power outage occurred which affected 1,577 customers. The cost of electrical damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399308.